Alert archive / Kansas / Severe Thunderstorm Warnings in 1995
Severe Thunderstorm Warning 71, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at May 22, 1995, 6:54 PM CDT for Barton County, Kansas. It was in force for 66 min.
The area
The counties it named.
The facts
- Issued
- May 22, 1995, 6:54 PM CDT (23:54 UTC)
- Expired
- May 22, 1995, 8:00 PM CDT
- In force
- 66 min
- Issued by
- NWS Wichita, KS
- Area
- Whole counties
County Barton County, KS
The radar
The Dodge City radar (KDDC), 133 km from the middle of the area, began a volume at 23:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 11.9 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 241 J/kg
- Mixed-layer CIN
- -189 J/kg
- Mixed-layer LCL
- 1183 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 98 m²/s²
- 0-3 km storm-relative helicity
- 130 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KICT 222355 SVRICT KSC009-230100- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WICHITA KS 654 PM CDT MON MAY 22 1995 THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 800 PM CDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN CENTRAL KANSAS ...NORTHERN BARTON COUNTY AT 653 PM...RADAR INDICATED A SEVERE THUNDERSTORM NEAR GALATIA OR 16 MILES SOUTHWEST OF RUSSELL. THE STORM WAS MOVING SOUTHEAST AT 10 MPH AND WILL MOVE THROUGH MILLARD AND STICKNEY BY 715 PM. UP TO GOLFBALL SIZE HAIL CAN BE EXPECTED WITH THIS STORM. A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. REMEMBER...SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. KING
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 3:59 PM CDT, 2 hours 55 minutes earlier.
Area forecast discussion, May 22, 3:59 PM CDT, 2 hours 55 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 400 PM CDT MON MAY 22 1995 RAIN LUKS LIKE A GOOD BET ACROSS THE CWA DURING THE PERIOD. BOTH ETA/NGM SEEM TO HAVE A GOOD HANDLE ON THE SITUATION OVERNIGHT AND TMRW. THE ONLY DIFFERENCE BETWEEN THE TWO IS TONIGHT THE NGM BRINGS SOME DRIER AIR AT 700 WHILE THE ETA KEEPS THE MOISTURE FURTHER SOUTH. BOTH MODELS SHOWING SIGNIFICANT DIFFLUENCE AT THE UPPER LEVELS THRU THE PD. LEFT FRONT QUAD ENTERS THE PICTURE BETWEEN 24 AND 30 HRS AND SPEED MAX TRAVELS OVER CWA DURING THE PERIOD. MAIN S/W OVER CA WILL REMAIN WEST OF CWA THROUGH THE PD AND WILL CONTINUE TO SEND IMPULSES ACROSS THE CWA THRU TONIGHT INTO TOMORROW. LOOKING AT THE I300 SFC LUKS MOST OF THE ACTIVITY WILL END BRIEFLY TMRW MORNING THEN DEVELOP AGAIN TMRW AFTN. HOWEVER WITH THE DIFFLUENCE THROUGH THE AREA BLV IT WILL BE AN ON GOING EVENT AS THE S/W CONTINUES TO TRIGGER MORE ACTIVITY. BOTH MODELS ALSO SHOWING BOUNDARY PASSING THRU THE AREA TMRW MORNING BUT OVERUNNING WILL CONTINUE. WILL STICK CLOSE TO FWC GUIDANCE ON TEMPS. RSL 58/64 95 SLN 58/65 95 ICT 64/75 87 HUT 63/75 87 CNU 65/80 57 COX
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 22, 4:20 PM CDT | Severe Thunderstorm Warning | ICT | Kingman, Reno | 70 min |
| May 22, 4:45 PM CDT | Tornado Warning | ICT | Kingman, Reno | 60 min |
| May 22, 5:18 PM CDT | Severe Thunderstorm Warning | ICT | Sedgwick | 57 min |
| May 22, 5:30 PM CDT | Severe Thunderstorm Warning | ICT | Barton, Russell | 60 min |
| May 22, 5:39 PM CDT | Severe Thunderstorm Warning | ICT | Reno | 66 min |
| May 22, 5:55 PM CDT | Tornado Warning | ICT | Reno | 65 min |
| May 22, 6:24 PM CDT | Severe Thunderstorm Warning | ICT | Russell | 66 min |
| May 22, 6:26 PM CDT | Severe Thunderstorm Warning | ICT | Harvey | 64 min |
| May 22, 6:42 PM CDT | Severe Thunderstorm Warning | ICT | Reno | 63 min |
| May 22, 6:50 PM CDT | Tornado Warning | ICT | Harvey, Sedgwick | 55 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 1995Every severe thunderstorm warning in 1995
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.